Alert archive / Minnesota / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 50, NWS La Crosse, WI

May 19, 2022Fillmore County, Minnesota

NWS La Crosse, WI issued this severe thunderstorm warning at May 19, 2022, 7:34 PM CDT for Fillmore County, Minnesota. It was in force for 41 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 19, 2022, 7:34 PM CDT (00:34 UTC)
Expired
May 19, 2022, 8:15 PM CDT
In force
41 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Fillmore County, MN

The radar

The La Crosse radar (KARX), 60 km from the middle of the area, began a volume at 00:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 19, 7:40 PM CDTHAIL 0.7Fountain, MN
May 19, 7:45 PM CDTTSTM WND DMG2 E Whalan, MNLARGE, FALLEN TREE, ESTIMATED 4FT DIAMETER TRUNK-SIZE.
May 19, 7:55 PM CDTHAIL 0.52 E Whalan, MNREPORT FROM MPING: HALF-INCH (0.50 IN.).
May 19, 8:00 PM CDTHAIL 0.5Bratsberg, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 19, 3:11 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 0.6 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2022-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2022-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 209 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1129 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
209 m²/s²
0-3 km storm-relative helicity
363 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

184 
WUUS53 KARX 200034
SVRARX
MNC045-200115-
/O.NEW.KARX.SV.W.0050.220520T0034Z-220520T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
734 PM CDT Thu May 19 2022

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Northeastern Fillmore County in southeastern Minnesota...

* Until 815 PM CDT.

* At 734 PM CDT, a severe thunderstorm was located over Fountain, or
  7 miles northwest of Preston, moving east at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Lanesboro around 745 PM CDT.
  Rushford around 800 PM CDT.

Other locations impacted by this severe thunderstorm include
Arendahl, Bratsberg, Rushford Village, Whalan, Pilot Mound, Old Barn
Campground and Isinours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1000 PM CDT for southeastern
Minnesota.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4385 9173 4367 9173 4367 9225 4385 9226
TIME...MOT...LOC 0034Z 267DEG 39KT 4377 9214 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Rieck
2 follow-up statements
747 
WWUS53 KARX 200053
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
753 PM CDT Thu May 19 2022

MNC045-200115-
/O.CON.KARX.SV.W.0050.000000T0000Z-220520T0115Z/
Fillmore MN-
753 PM CDT Thu May 19 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR NORTHEASTERN FILLMORE COUNTY...

At 753 PM CDT, a severe thunderstorm was located near Rushford, or 13
miles northeast of Preston, moving east at 45 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. 

This severe storm will be near...
  Rushford around 800 PM CDT.

Other locations impacted by this severe thunderstorm include
Arendahl, Bratsberg, Rushford Village, Whalan, Pilot Mound, Old Barn
Campground and Isinours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1000 PM CDT for southeastern
Minnesota.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4385 9173 4367 9173 4367 9211 4385 9211
TIME...MOT...LOC 0053Z 267DEG 39KT 4378 9185 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Rieck
202 
WWUS53 KARX 200106
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
806 PM CDT Thu May 19 2022

MNC045-200115-
/O.CON.KARX.SV.W.0050.000000T0000Z-220520T0115Z/
Fillmore MN-
806 PM CDT Thu May 19 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR NORTHEASTERN FILLMORE COUNTY...

At 805 PM CDT, a severe thunderstorm was located near Houston, or 13
miles northwest of Caledonia, moving east at 45 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. 

This severe thunderstorm will remain over mainly rural areas of
northeastern Fillmore County, including the following locations...
Arendahl, Bratsberg, Rushford Village, Peterson, Whalan and Highland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1000 PM CDT for southeastern
Minnesota.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4385 9173 4367 9173 4367 9193 4385 9193
TIME...MOT...LOC 0105Z 267DEG 39KT 4379 9166 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Rieck

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 6:48 PM CDT, 46 minutes earlier.

Area forecast discussion, May 19, 6:48 PM CDT, 46 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
648 PM CDT Thu May 19 2022

.DISCUSSION...(This evening through Thursday)
Issued at 254 PM CDT Thu May 19 2022

Key Messages:

 - Severe weather expected this afternoon and evening

 - Frost/Freeze Headlines Maybe Needed Sunday Night

Late This Afternoon and Evening...

Continuing to monitor the northward progression of a warm front
which extends from Albert Lea, MN to Platteville, WI. Temperatures
south of this warm front range from the mid-80s to lower 90s. Dew
points have dropped into the 50s in the wake of this mornings
convection. Further to the southwest, the dew points range from
the mid-60s to lower 70s. There is still some questions how much
moisture recovery there will be in the warm sector. The latest
HRRR has a good handle on the current dew points and it shows that
the dew points will recover into the lower 60s. Until that
moisture gets back into the area, there may be a lull in
convection in this area. Soundings show an inverted V in this
area, so there will be a threat of damaging winds and large hail
once the convection returns to this area between 5 PM and 7 PM.

Meanwhile, along the warm front, VWP is showing backing winds at
KLSE and this lengthening the 0-3 km hodograph. The RAP and HRRR
indicate helicities increasing into the 300 to 400. The 0-1 km
computed CAPES will likely climb into the 800 to 1200 J/kg range.
The highest values look to be from the Iowa/Minnesota boarder
north into southeast Minnesota and maybe the counties bordering
the Mississippi in Wisconsin. This tornado threat looks to be from
4 PM to 7 PM.

As the cold front approaches and the moves into the narrow ribbon
of return moisture, there will a line of storms developing along
the cold front. These storms will be capable of producing large
hail and damaging winds. There is still some uncertainty on how
far south the storms will develop into the warm sector.

Sunday through Thursday...

Precipitation chances continue into Sunday morning as an upper level
trough moves over the area. As the trough lifts out of the area,
precipitation could linger over our northern counties into early
Sunday afternoon. High temperatures will remain in the upper 50s/low
60s during the day, and with clouds moving out overnight, low
temperatures could drop down to the low/mid 30s for some.
Frost/freeze headlines may be needed Monday morning.

Although the end of the weekend into Monday appears to be dry,
increasing chances for precipitation returns through the week. While
ensemble solutions show increasing agreement on upper level
troughing moving across the area midweek, there are differences in
the progression of the trough. With this disagreement, differences
in the timing and coverage of precipitation across the area remains.
Temperatures will return to the low/mid 60s for the start of the
week. However, EPS solutions suggest an upward trend in
temperatures into the weekend, with ensemble means above model
climatology.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 647 PM CDT Thu May 19 2022

A line of showers and storms over KRST will slowly sag into KLSE
between 20.01Z and 20.02z. Ceilings will range between 5 and 10K
feet. A few of the thunderstorms may become severe. Damaging winds
and hail are the main concerns. Visibilities at times may become
IFR/MVFR this evening in some places, but confidence was not high
enough to include them in the TAFs at this time.

The thunderstorms will gradually come to an end between
20.05z and 20.07z. While the thunderstorms will be ending
scattered showers will continue for much of the remainder of the
night.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

DISCUSSION...Boyne/EMS
AVIATION...Boyne
Hazardous weather outlook, May 19, 4:23 PM CDT, 3 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
423 PM CDT Thu May 19 2022

IAZ008>010-018-019-MNZ079-086>088-094>096-WIZ017-029-032>034-041-
201200-
Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Wabasha-Dodge-Olmsted-
Winona-Mower-Fillmore-Houston-Taylor-Clark-Buffalo-Trempealeau-
Jackson-La Crosse-
423 PM CDT Thu May 19 2022

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and western into north central Wisconsin.

.DAY ONE...Tonight

Strong to severe storms are expected going into the evening. Large
hail is the main threat but some storms could produce damaging
wind and possibly a tornado.

Additional storms are possible later this evening too that would
pose a strong wind threat.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms could develop over northeast Iowa and southwest
Wisconsin on Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed yet today. Hail reports are
always appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ011-029-030-WIZ042>044-053>055-061-201200-
Allamakee-Fayette-Clayton-Monroe-Juneau-Adams-Vernon-Crawford-
Richland-Grant-
423 PM CDT Thu May 19 2022

This Hazardous Weather Outlook is for portions of northeast
Iowa...central Wisconsin...southwest Wisconsin and west central
Wisconsin.

.DAY ONE...Tonight

Scattered thunderstorms are possible this evening. While a bulk of
the severe weather is expected west and north of the area, a few
stronger storms could produce hail or gusty winds if they develop.

Overnight additional storms are possible which could bring gusty
winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms could develop over northeast Iowa and southwest
Wisconsin on Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated but if a stronger storm
develops in your area, please pass along any reports.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Shea

In the hours before

Local storm report, May 19, 4:19 PM CDT, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
419 PM CDT THU MAY 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 PM     HAIL             5 NNW GENOA             44.19N 92.65W
05/19/2022  E0.88 INCH       OLMSTED            MN   PUBLIC

&&

JAR
Local storm report, May 19, 5:45 PM CDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
545 PM CDT THU MAY 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0406 PM     HAIL             6 NNW GENOA             44.19N 92.66W
05/19/2022  U1.00 INCH       OLMSTED            MN   PUBLIC

            REPORT FROM MPING: QUARTER (1.00 IN.).

&&

JAR
Special weather statement, May 19, 5:47 PM CDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service La Crosse WI
547 PM CDT Thu May 19 2022

MNZ079-086>088-094-095-WIZ017-029-032>034-200100-
Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Taylor-Clark-Buffalo-
Trempealeau-Jackson-
Including the cities of Wabasha, Dodge Center, Rochester, Winona,
Austin, Preston, Medford, Neillsville, Alma, Arcadia, Whitehall,
and Black River Falls
547 PM CDT Thu May 19 2022

...Scattered Storms...Some Strong, Potentially Severe...

Storms will march east northeast across the area early this
evening. The stronger storms will produce 1/2 inch hail with the
potential for gusty winds. A few could become severe with hail up
to 1 inch.

When storms near your location, take shelter indoors. Be alert for
possible warnings through the evening.

Rieck
Local storm report, May 19, 6:04 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
604 PM CDT THU MAY 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0533 PM     HAIL             3 NE BYRON              44.07N 92.61W
05/19/2022  M0.70 INCH       OLMSTED            MN   TRAINED SPOTTER

&&
Local storm report, May 19, 6:23 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
623 PM CDT THU MAY 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     HAIL             MANTORVILLE             44.07N 92.75W
05/19/2022  M0.50 INCH       DODGE              MN   TRAINED SPOTTER

&&
Special weather statement, May 19, 7:28 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service La Crosse WI
728 PM CDT Thu May 19 2022

MNZ094-095-200130-
Fillmore MN-Mower MN-
728 PM CDT Thu May 19 2022

...Strong thunderstorms will impact portions of east central Mower
and northwestern Fillmore Counties through 830 PM CDT...

At 726 PM CDT, Doppler radar was tracking strong thunderstorms with
public reports of landspouts along a line extending from near
Fountain to near Grand Meadow. Movement was east at 45 mph.

HAZARD...Landspouts.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Spring Valley, Grand Meadow, Wykoff, Fillmore, Washington, Carimona,
Highways 63 And 16 and Hamilton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in La Crosse.

A Tornado Watch remains in effect until 1000 PM CDT for southeastern
Minnesota.

&&

LAT...LON 4380 9215 4366 9214 4364 9256 4375 9257
TIME...MOT...LOC 0026Z 259DEG 47KT 4378 9215 4372 9248

LANDSPOUT...OBSERVED
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

Rieck

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 7:28 PM CDTSpecial Weather StatementARXFillmore62 min
May 19, 7:51 PM CDTSevere Thunderstorm WarningARXHouston39 min
May 19, 7:57 PM CDTSevere Thunderstorm WarningARXWinona29 min
May 19, 8:39 PM CDTSevere Thunderstorm WarningARXHouston, Winona21 min
May 19, 9:25 PM CDTFlash Flood WarningARXWinona2 hr
May 19, 9:51 PM CDTSevere Thunderstorm WarningARXFillmore, Olmsted, Winona39 min
May 19, 10:05 PM CDTFlash Flood WarningARXWinona4 hr
May 19, 10:37 PM CDTSevere Thunderstorm WarningARXWinona38 min
May 20, 2:24 AM CDTSpecial Weather StatementARXFillmore, Houston, Wabasha, Winona66 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.